Oneida County issues alert following 4 heroin overdoses in 36 hours

UTICA -- After four heroin overdoses in the last 36 hours, one of them fatal, the Oneida County Overdose Response Team has issued an overdose alert.

Posted: Sep 13, 2019 11:53 AM
Updated: Sep 13, 2019 11:55 AM

UTICA -- After four heroin overdoses in the last 36 hours, one of them fatal, the Oneida County Overdose Response Team has issued an overdose alert.

 “Using ODMAP surveillance data to capture real-time reports of overdoses, the Overdose Response Team has developed a spike alert process, where when we see a certain number of overdoses in a certain time period, we know that there could be a public safety and health issue, so we mobilize to push out that information as quickly as possible,” said Oneida County Executive Anthony J. Picente Jr. 

Three of the four overdose victims had suffered previous overdoses in the past seven months. Since Sept. 1, 2019, there have been 16 drug overdoses in the area, 10 of which are believed to be from heroin.

These spikes are often related to tainted or potent heroin, including heroin laced with fentanyl, which is one of the strongest opioids. Fentanyl test strips are available by calling ACR Heath at 315-793-0661.

“There are different products that mask themselves, and in one way or another, are sold on the street as heroin or as a similar type drug that the addicts and users will buy. It may be cheaper, may be more available...it’s what we deal with in terms of this epidemic,” said Picente.

The Oneida County Overdose Response Team is calling on heroin users, their family members, friends and the general public to help save lives by looking out for signs of an overdose:

• Person is not responsive

• Fingertips or lips turn blue or gray

• Breathing is slow, shallow or has stopped

• Person is gurgling or making snoring noises

The response team advises to call 911 in a life-threatening situation and do not leave the victim alone.

The Good Samaritan Law states that anyone who seeks emergency medical care for themselves or someone experiencing a drug overdose will not be charged or prosecuted for an offense related to drugs or alcohol, with some exceptions.

Family and friends of persons at risk of a drug overdose or those using opioids should carry Narcan (Naloxone), a medication that should be administered during an opioid overdose and can potentially save the life of the individual. 

The public can dial 211 to receive assistance in finding Narcan trainings near them, along with information regarding medication drop off boxes and treatment and recovery services.

Anyone struggling with an opioid addiction can also text ‘opioid’ to 898-211 for help.

Article Comments

Utica
Overcast
43° wxIcon
Hi: 47° Lo: 33°
Feels Like: 43°
Oneonta
Clear
35° wxIcon
Hi: 43° Lo: 34°
Feels Like: 31°
Herkimer
Overcast
43° wxIcon
Hi: 47° Lo: 34°
Feels Like: 43°
Thendara
Overcast
43° wxIcon
Hi: 41° Lo: 29°
Feels Like: 43°
WKTV Radar
WKTV Temperatures
WKTV Severe Weather
Click here to learn more about A Healthier Mohawk Valley
Submit your picture by October 21st!
Foodie Fridays 50% off Franco's Pizza October 25 with FREE SHIPPING!
Cool To Be Kind